Zdrovia Logo
Stroke Severity Score

NIH Stroke Scale (NIHSS) Calculator

Score the 15 NIHSS items in order for the total out of 42 and the stroke severity band, with the full scoring reference below.

The National Institutes of Health Stroke Scale (NIHSS) is the standard measure of neurological deficit after stroke. Fifteen items cover consciousness, gaze, vision, facial movement, limb strength and coordination, sensation, language, speech and neglect, and add up to a total from 0 to 42.

It is used in emergency departments to quantify severity and support treatment decisions, and repeated through the admission to track change. Score the items in order, and record what the patient does on the first attempt.

NIH Stroke Scale (NIHSS) Calculator
Zdrovia: https://www.zdrovia.ca/resources/nih-stroke-scale/

Stroke Severity

NIH Stroke Scale (NIHSS) Calculator

Score the 15 NIHSS items in order for the total out of 42 and the severity band. Score what the patient does on the first attempt, not what you think they could do.

Arm held at 90° (sitting) or 45° (supine) for 10 seconds.

Leg held at 30° (supine) for 5 seconds.

Finger-nose and heel-shin; score only if out of proportion to weakness.

Total score

0/ 42

0 of 15 items scored

Score every item to see the result

Item breakdown

1a LOC–
1b Questions–
1c Commands–
2 Gaze–
3 Visual–
4 Facial–
5a Arm L–
5b Arm R–
6a Leg L–
6b Leg R–
7 Ataxia–
8 Sensory–
9 Language–
10 Dysarthria–
11 Neglect–
Bands: 0 no stroke symptoms · 1–4 minor · 5–15 moderate · 16–20 moderate to severe · 21–42 severe.
Suspected stroke is an emergency: call 911 or activate your stroke protocol before scoring. The NIHSS measures deficit severity; it doesn't rule a stroke in or out, and a low score can still mean a disabling stroke (for example isolated aphasia).
Items and scoring follow the NIH Stroke Scale published by the National Institute of Neurological Disorders and Stroke.

These results are estimates based on published clinical data and are for informational purposes only. They do not constitute medical advice, a diagnosis, or a treatment recommendation. Consult a licensed aesthetic practitioner before beginning any treatment. Individual results vary.

Zdrovia's smart blocks drop validated scales into the visit note, keep every item score, and graph the total across visits so the trend is visible at a glance. See how smart blocks work →

NIHSS scoring table

ItemWhat is testedScore range
1aLevel of consciousness0–3
1bLOC questions: month and age0–2
1cLOC commands: eyes and grip0–2
2Best gaze0–2
3Visual fields0–3
4Facial palsy0–3
5a / 5bMotor arm, left and right0–4 each
6a / 6bMotor leg, left and right0–4 each
7Limb ataxia0–2
8Sensory0–2
9Best language0–3
10Dysarthria0–2
11Extinction and inattention0–2

Total 0–42. A limb that can't be tested (amputation, joint fusion) is recorded as UN and explained, and not added to the total.

NIHSS score interpretation

TotalStroke severity
0No stroke symptoms
1–4Minor stroke
5–15Moderate stroke
16–20Moderate to severe stroke
21–42Severe stroke
Smart blocks in Zdrovia

Score it straight into the chart

Zdrovia's smart blocks drop validated scales into the visit note, keep every item score, and graph the total across visits so the trend is visible at a glance.

Start free, no card requiredSee how smart blocks work →

How to score the NIHSS correctly

Administer the items in the listed order and don't go back to change a score. Record what the patient actually does, not what you think they could do, and don't coach. For motor items, test each limb separately and count aloud: 10 seconds for arms, 5 seconds for legs.

The items that cause most inconsistency between raters are ataxia (score it only when it is out of proportion to weakness), sensory loss in a drowsy patient, and language in a patient who is intubated. Certification training through the American Heart Association or the NIH is the standard way to calibrate.

What the score does and doesn't tell you

Higher scores mean larger deficits and generally worse outcomes, and changes over the first days help show whether a patient is improving or deteriorating. But the scale weights left-hemisphere and anterior circulation deficits more heavily: a disabling posterior circulation stroke or isolated aphasia can score low. A low score is never a reason on its own to withhold treatment.

Physiotherapy practice management →Record stroke outcome measures in the visit note and see each patient's recovery graphed with Zdrovia's physiotherapy software.

Prehospital screen: Cincinnati Prehospital Stroke Scale →

Measuring recovery: Modified Barthel Index calculator →

Other clinical assessment references

Dermatome MapPhalen's TestMorse Fall Scale CalculatorMoCA Score InterpretationKernig's SignModified Barthel Index CalculatorPalliative Performance ScalePQRST Pain AssessmentCincinnati Prehospital Stroke ScaleBerg Balance Scale CalculatorElderly Mobility Scale CalculatorTinetti Balance and Gait Test CalculatorPain Scale 0–10FLACC Pain Scale CalculatorCPOT Pain Scale CalculatorPAINAD Scale CalculatorFAST Scale for DementiaGeriatric Depression Scale (GDS-15)
FAQ

Frequently asked questions

What is a normal NIHSS score?

Zero: no measurable neurological deficit. Scores of 1–4 are generally considered a minor stroke, 5–15 moderate, 16–20 moderate to severe, and 21–42 severe.

How many items are on the NIH Stroke Scale?

Fifteen scored items (11 numbered sections, with level of consciousness split into 1a, 1b and 1c and the arm and leg items scored for each side), for a maximum of 42.

How long does the NIHSS take?

About 5 to 8 minutes once you're practised.

Who can administer the NIHSS?

Physicians, nurses, therapists and paramedics who have been trained, usually through the free AHA/ASA or NIH certification modules.

What NIHSS score is a large vessel occlusion?

Higher scores make a large vessel occlusion more likely, and many prehospital and ED protocols use a threshold around 6 or more to prompt vascular imaging. No NIHSS score rules an occlusion in or out on its own.

← All resources